Alert archive / Louisiana / High Wind Warnings in 2024

High Wind Warning 3, NWS New Orleans, LA

May 13, 20249 parishes in Louisiana

NWS New Orleans, LA issued this high wind warning at May 13, 2024, 7:55 PM CDT for 9 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2024, 7:55 PM CDT (00:55 UTC)
Expired
May 13, 2024, 11:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA

The radar

The Hammond radar (KHDC), 69 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS74 KLIX 140055
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
755 PM CDT Mon May 13 2024

LAZ034>037-046>048-083>086-140900-
/O.NEW.KLIX.HW.W.0003.240514T0055Z-240516T0400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Iberville-
West Baton Rouge-East Baton Rouge-Northern Livingston-Southern
Livingston-Western Ascension-Eastern Ascension-
Including the cities of New Roads, Lettsworth, Livingston,
Gonzales, Easleyville, Port Allen, Sorrento, Montpelier, Killian,
Prairieville, Felps, Acy, Greensburg, Wakefield, Addis, Bayou
Sorrel, Plaquemine, Walker, Baton Rouge, Denham Springs, St.
Francisville, Livonia, Clinton, Darlington, Geismar, Whitehall,
White Castle, Donaldsonville, Brusly, Springfield, Jackson,
Spillman, and French Settlement
755 PM CDT Mon May 13 2024

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM CDT WEDNESDAY...

* WHAT...A wake low is developing behind the severe weather. A few 
  wind gusts over 60 mph have already been recorded and this will 
  spread across the warned area over the next few hours.

* WHERE...A portion of southeast Louisiana.

* WHEN...Until 11 PM CDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

CAB
1 follow-up statement
793 
WWUS74 KLIX 140056
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
756 PM CDT Mon May 13 2024

LAZ034>037-046>048-083>086-140400-
/O.EXT.KLIX.HW.W.0003.000000T0000Z-240514T0400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Iberville-
West Baton Rouge-East Baton Rouge-Northern Livingston-Southern
Livingston-Western Ascension-Eastern Ascension-
Including the cities of New Roads, Lettsworth, Livingston,
Gonzales, Easleyville, Port Allen, Sorrento, Montpelier, Killian,
Prairieville, Felps, Acy, Greensburg, Wakefield, Addis, Bayou
Sorrel, Plaquemine, Walker, Baton Rouge, Denham Springs, St.
Francisville, Livonia, Clinton, Darlington, Geismar, Whitehall,
White Castle, Donaldsonville, Brusly, Springfield, Jackson,
Spillman, and French Settlement
756 PM CDT Mon May 13 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM CDT THIS EVENING...

* WHAT...A wake low is developing behind the severe weather. A few 
  wind gusts over 60 mph have already been recorded and this will 
  spread across the warned area over the next few hours.

* WHERE...A portion of southeast Louisiana.

* WHEN...Until 11 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

CAB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this high wind warning went out at May 13, 5:35 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 13, 5:35 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
535 PM CDT Mon May 13 2024

...New UPDATE...

.UPDATE...
Issued at 534 PM CDT Mon May 13 2024

Developing squall line over southwest LA has already had a
history of producing a few tornadoes and widespread wind damage.
This line is expected to accelerate some moving into the CWA
between 6 and 7 and then across most of the area before midnight.
It will also likely remain severe and thus SPC has issued Severe
Thunderstorm Watch 239 until midnight tonight for the entire area.
Main concern is damaging winds possibly greater than hurricane
force force along with large hail and even a few tornadoes. /CAB/

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 342 PM CDT Mon May 13 2024

Key Messages:
1. A flood watch remains in effect for areas along and south of
the I-10/12 corridor due to the threat for heavy rainfall that
could result in localized flash flooding primarily in urban and
poor drainage areas.

2. An enhanced risk for severe weather remains primarily along and
south of the I-10/12 corridor for the threat of a secondary round
of storms moving into the area this evening with damaging winds
and hail being the primary threat, but a tornado cannot be ruled
out.

The morning convection has surged southeast into the coastal
waters putting down a decent cold pool that has moderated
temperatures and stabilized the air mass overhead for now. SPC
mesoanalysis and LCH 18z special sounding have indicated that
ample instability (CAPE >5000 j/kg and ML lapse rates >7.5 C/km)
and sufficient 0-6km bulk shear (~45-50kt) lay just to our
southwest which has initiated the second round of deep convection
over coastal Texas. This second round is anticipated to continue
to deepen and organized as it traverses southwest LA and surges
east into our area. Timing of this MCS has sped up to the earliest
arrival into the Atchafalaya Basin to be by 6-7PM CDT. Given the
strength of the developing cold pool with this MCS, 12z HREF
guidance, and latest CAMs the expectation is for this system to
be more progressive though will pack a punch with damaging winds
and hail being the primary severe threat. Locally heavy rainfall
(rainfall rates of 2-3"/hr) will be another concern for urban and
poor drainage areas along and south of the I-10/12 corridor.

Once this squall line pushes through over the course of 4-6 hours,
we'll be monitoring the progression of the cold pool boundary to
ensure it clears coastal LA and diminishes the flooding threat.
The current thinking is all severe and flooding threat should be
over by sunrise on Tuesday.

Clearing skies by Tuesday afternoon will allow us to rapidly warm
up back into the upper 80s, and we should see temps follow strong
diurnal curves through midweek thereafter. Warmest day of the week
appears to be Wednesday which is collocated best with an
amplifying shortwave ridge and as well as mostly fair skies.

&&

.LONG TERM...
(Wednesday through Sunday night)
Issued at 342 PM CDT Mon May 13 2024

The next upper troughing will then move out into the plains by
mid week with sfc return flow forcing this boundary back to the
north moving back over the area possibly as early as Thu and this
whole thing looks to play out again similar to this event. The
first disturbance moves through mid day Thu and may hug the coast.
This should be associated with the warm front. The next main
system will move along the cold frontal interface as it stalls
across the area with an abundance of deep moisture Fri. This is at
least one solution, but as one can clearly see with the current
system, this will almost surely change several times before we get
there. The general synoptic structure looks valid, but we will
definitely need to get closer to even think of resolving the
smaller scale features. TE

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 13 2024

MVFR to IFR CIGs will prevail through the remainder of the
daylight hours. Some breaks to scattered coverage can be expected
with the wake of the morning showers and storms, but expect
redevelopment of VCTS through the afternoon primarily along and
north of I-10/12 corridor. Another complex of strong to severe
thunderstorms are expected to move in from the west after 00 UTC
tonight with TEMPOs noted for windows of highest confidence of
TSRA impacts. However, timing is still somewhat uncertain with
exact evolution of these storms. After this line of storms clears
the area through 06-09 UTC timeframe, expect SHRA to persist into
sunrise in the morning with gradual improvement of CIGS/VIS as
the day progresses on Tuesday.

&&

.MARINE...
Issued at 342 PM CDT Mon May 13 2024

Higher winds (15-25 knots) and seas (3-7 feet) are expected through
the overnight hours tonight. Strong thunderstorms moving through the
area could result in locally higher winds and seas which will be
dangerous for small crafts. Winds become more west to southwesterly
and decrease to less than 10 knots through the afternoon on Tuesday
where hazards to small crafts will decrease. Southerly component to
light winds remains intact through midweek but becomes more easterly
with time by later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  84  61  86 /  70  20   0   0
BTR  68  89  65  91 /  70  20   0   0
ASD  68  87  66  91 /  90  50   0   0
MSY  71  87  71  89 /  90  30   0   0
GPT  69  86  67  89 /  90  60   0   0
PQL  68  87  66  91 /  90  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ046>048-056>060-064>070-
     076>090.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ530-
     532-534-536-538-555-557-575-577.

MS...Flood Watch through late tonight for MSZ083>088.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ532-
     534-536-538-555-557-575-577.

&&

SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJS

In the hours before

Special weather statement, May 13, 3:09 PM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Mon May 13 2024

LAZ034-035-132045-
Pointe Coupee LA-West Feliciana LA-
309 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WEST
FELICIANA AND CENTRAL POINTE COUPEE PARISHES THROUGH 345 PM CDT
...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morganza, or 7 miles east of Melville, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, and Morganza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 9158 3083 9131 3055 9157 3065 9175
      3066 9175
TIME...MOT...LOC 2009Z 211DEG 21KT 3067 9162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MSW
Local storm report, May 13, 7:27 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
727 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Hail             1 NW Westminster        30.42N 91.10W
05/13/2024  E1.00 Inch       East Baton Rouge   LA   Public

            Report from mPING: Quarter (1.00 in.).

&&

CAB
Local storm report, May 13, 7:29 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
729 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     3 SSE Port Allen        30.41N 91.18W
05/13/2024  M60 MPH          East Baton Rouge   LA   Mesonet

            Tiger Stadium measured a wind gust of 60
            mph.

&&

CAB
Local storm report, May 13, 7:36 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
736 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Gst     1 NW Erwinville         30.54N 91.42W
05/13/2024  M63 MPH          Pointe Coupee      LA   Mesonet

            Community center in Erwinville measured a
            wind gust of 63 mph.

&&

CAB
Local storm report, May 13, 7:40 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
740 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tstm Wnd Dmg     2 NNE Prairieville      30.33N 90.97W
05/13/2024                   Ascension          LA   Public

            Tree down on house on John Broussard Rd in
            Praireville.

&&

CAB
Local storm report, May 13, 7:46 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
746 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Dmg     5 S Walker              30.41N 90.85W
05/13/2024                   Livingston         LA   Fire Dept/Rescue

            Trees down along Walker South Rd and Arbor
            Walk Dr. Road completely blocked.

&&

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:11 PM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, Livingston23 min
May 13, 7:13 PM CDTSevere Thunderstorm Warning Destructive damage threatLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more47 min
May 13, 7:23 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Lafourche, Saint Charles, Saint James and 1 more29 min
May 13, 7:35 PM CDTSpecial Marine WarningLIX115 min
May 13, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXLivingston, Saint Tammany, Tangipahoa48 min
May 13, 7:55 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint Charles, Saint James, Saint John the Baptist, Tangipahoa36 min
May 13, 7:57 PM CDTSpecial Weather StatementLIXSaint Helena48 min
May 13, 7:59 PM CDTSpecial Weather StatementLIXSaint James46 min
May 13, 8:01 PM CDTTornado WarningLIXSaint John the Baptist, Tangipahoa13 min
May 13, 8:20 PM CDTSpecial Weather StatementLIXJefferson, Lafourche, Orleans, Saint Charles, Terrebonne55 min
May 13, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXSaint Tammany, Washington40 min
May 13, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXOrleans, Saint Tammany53 min
May 13, 8:59 PM CDTSpecial Marine WarningLIX61 min
May 13, 9:03 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard117 min
May 13, 9:07 PM CDTSpecial Marine WarningLIX113 min
May 13, 9:22 PM CDTSpecial Weather StatementLIXJefferson, Plaquemines53 min
May 13, 9:43 PM CDTSpecial Marine WarningLIX83 min
May 13, 9:55 PM CDTSpecial Marine WarningLIX2 hr
May 13, 11:47 PM CDTSpecial Marine WarningLIX58 min
May 13, 11:48 PM CDTGale WarningLIX8 hr
May 13, 11:48 PM CDTSmall Craft AdvisoryLIX13 hr
May 14, 12:58 AM CDTSpecial Marine WarningLIX62 min
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany52 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany42 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany32 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany32 hr
May 14, 6:28 AM CDTRiver Flood WarningLIXSaint Tammany4 days
May 14, 9:37 AM CDTRiver Flood WarningLIXSaint Tammany12 days

Nearby

High Wind Warnings in Louisiana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.